High Wind, Alameda / Contra Costa
- When
- November 7, 4:00 PM PST to 11:00 PM PST
- Where
- Alameda / Contra Costa forecast zone
- Measured
- 100 kt (115 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
One very strong weather system affected central California during November. For a three-day period starting on the 7th of the month, rainfall totaling 2-5 inches fell across the North Bay counties, 2-4 inches fell across the San Francisco Peninsula, 1-3 inches fell across the East Bay, 1-4 inches fell across the South Bay and 1-2 inches fell across Monterey and San Benito Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
One very strong weather system affected central California during November. For a three-day period starting on the 7th of the month, rainfall totaling 2-5 inches fell across the North Bay counties, 2-4 inches fell across the San Francisco Peninsula, 1-3 inches fell across the East Bay, 1-4 inches fell across the South Bay and 1-2 inches fell across Monterey and San Benito Counties. The most rain fell across Santa Cruz County during this period where rainfall totals ranged from 2 inches to as much as 8 inches in the higher elevations of the coastal hills. Since this was the first appreciable rain of the season, no major flooding occurred with the ground absorbing most of the rain. Only urban and small stream advisories were needed. Stronmg winds at SFO blew the Roof off a large aircraft hangar. Many trees and branches were down blocking riads and interuptting power. winds also blew down power poles and lines. as many as 1 million homes were with out pawer at one time.A number of trees fell onhomes and automobiles. Total damae to the area has been estimated at 2.5 million dollars from this stormSummary of Thursday (November 7, 2002) Bay Area winds:Strongest: 96 mph gust at Kregor Peak, Contra Costa County @ 8 PMOther Peak Winds of note:Pt. San Pablo, 87 mphFort Funston, 77 mphMt. Tamalpias, 65 mphSan Francisco International Airport, 64 mphRichmond, 57 mphSonoma (Baylands Raceway), 56 mphSunol, 55 mphLake Chabot (Castro Valley), 55 mphOakland International Airport, 50 mphSan Jose International Airport, 46 mphSan Carlos Airport, 52 mphBuchanan Field (Concord), 46 mphSummary of Bay Area Storm Total Rainfall (November 6-9):CONCORD 2.00FREMONT 1.81KENTFIELD 3.79LIVERMORE AP 2.90MOFFETT FIELD 1.99NAPA 3.10OAKLAND 2.29OAKLAND AIRPORT 2.56PACIFICA 2.74REDWOOD CITY 1.96SAN JOSE ARPT 1.69SFO AIRPORT 2.85SAN FRANCISCO 1.91SANTA ROSA 3.05 OTHERSBIG SUR STATION 6.64CARMEL VALLEY 3.92GILROY 3.36HOLLISTER 1.37MONTEREY NWSO 1.79MORGAN HILL 2.14SALINAS 1.73SANTA CRUZ 3.95WATSONVILLE AP 3.23VENADO 6.04ANGWIN 4.96 Santa Lucia Mountains (Monterey County)Three Peaks 11.89Black cone 10.98Ventana cone 10.47Mining Ridge 10.24Chews Ridge 10.16Chalk Peak 9.92White Rock 8.78Arroyo Seco 8.27Anderson Peak 7.91Los Padres Reservoir 6.02
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Nov 7, 3:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
330 PM PST THU NOV 7 2002
WATER VAPOR SATELLITE IMAGERY SHOWS A POTENT SHORTWAVE EMBEDDED IN
THE MOIST ZONAL FLOW APPROACHING 40N/135W. IR SATELLITE IMAGERY HAS
SHOWN RAPID COOLING AND EXPANSION OF CLOUD TOPS JUST AHEAD OF THIS
SHORTWAVE AND IN THE SAME GENERAL AREA SSMI RAIN RATES ARE
APPROACHING ONE INCH PER HOUR...A VERY IMPRESSIVE RATE. THIS IS WHAT
IS HEADED FOR OUR CWA THIS EVENING AND CONDITIONS WILL DETERIORATE
RAPIDLY BY SUNSET. WINDS ARE ALREADY BEGINNING TO RAMP UP AT THE
COASTAL BUOYS AND SHOULD INCREASE FURTHER AS THE SURFACE FRONT
APPROACHES AND GRADIENTS TIGHTEN. FREQUENT GUSTS IN THE 40 TO 50 MPH
RANGE ARE LIKELY UNTIL FRONTAL PASSAGE OCCURS AROUND MIDNIGHT...
ESPECIALLY ALONG THE COAST AND IN THE HILLS. HAVE EXTENDED THE WIND
ADVISORY UNTIL MIDNIGHT FOR THE ENTIRE CWA. WINDS WILL TURN SOUTHWEST
AND DIMINISH AFTER FRONTAL PASSAGE...BUT WILL INCREASE ONCE AGAIN ON
FRIDAY AHEAD OF THE NEXT WAVE. HOWEVER...MODEL DATA SUGGEST WINDS
WONT BE QUITE AS STRONG TOMORROW AS THIS EVENING AS THE NEXT WAVE
APPEARS TO BE SOMEWHAT LESS POTENT.
RAIN RATES ACROSS OUR CWA ARE EXPECTED TO BE VERY IMPRESSIVE THIS
EVENING. AMSU SATELLITE DATA SHOWS A PLUME OF VERY HIGH PRECIPITABLE
WATER VALUES (1.5 TO 2 INCHES) STRETCHING FROM OFF THE CA COAST
ACROSS THE EASTERN PACIFIC AND INTO THE TROPICS WEST OF THE
DATELINE. ADD TO THIS WET AIRMASS STRONG VERTICAL ASCENT DUE TO
ROBUST WARM ADVECTION AND UPPER DIVERGENCE IN THE VICINITY OF THE
STRONG UPPER JET AND YOU HAVE THE INGREDIENTS FOR HEAVY RAINFALL.
RAIN RATES ARE EXPECTED TO BE ESPECIALLY IMPRESSIVE IN THE COASTAL
HILLS OVERNIGHT AS STRONG OROGRAPHICS DEVELOP. THE ETA SHOWS 50 KT
SSWLY FLOW AT 925 MB AROUND 06Z TONIGHT. THUNDER WAS REPORTED TODAY
IN MONTEREY COUNTY AND IN THE NORTH BAY AS MOIST LOW LEVEL FLOW AND A
GOOD SHEAR PROFILE COMBINED TO PRODUCE CONVECTION. A PARTICULARLY
IMPRESSIVE THUNDERSTORM CELL PRODUCED HEAVY DOWNPOURS AND STREET
FLOODING IN YOUNTVILLE EARLY THIS AFTERNOON. WITH SURFACE DEWPOINTS
AROUND 60 DEGREES AND THE STRONG SHORTWAVE APPROACHING...EXPECT MORE
LIGHTNING AND THUNDER THROUGH THE EVENING. IN FACT...SEVERAL
LIGHTNING STRIKES ARE CURRENTLY BEING REPORTED IN THE NORTH BAY AND
SSW OFF THE SAN MATEO COUNTY COAST.
PERIODIC EPISODES OF HEAVY RAIN ARE LIKELY AGAIN ON FRIDAY AS THE
NEXT WAVES MOVES IN. FORTUNATELY...THIS IS THE FIRST BIG RAINFALL OF
THE SEASON AND RIVERS AND STREAMS HAVE PLENTY OF ROOM TO RISE. BUT
STREET AND OTHER URBAN FLOODING IS A DISTINCT POSSIBILITY...
ESPECIALLY THIS EVENING.
THE 18Z GFS SHOWS YET ONE MORE BURST OF RAIN SATURDAY MORNING. BUT
BY SATURDAY AFTERNOON AND SATURDAY NIGHT THE UPPER JET BEGINS TO
LIFT TO THE NORTH AND RAIN SHOULD END BY SUNDAY. RIDGING FORECAST BY
THE GFS ON MONDAY MAY KEEP OUR REGION DRY INTO TUESDAY WHEN A
SHORTWAVE MOVING THROUGH NORTHERN CA MAY BRING A CHANCE OF RAIN TO
THE NORTHERN PORTION OF OUR AREA BY LATE IN THE DAY.
SEAS ARE BEGINNING TO BUILD OFF OUR COAST. BUOYS IN OUR COASTAL
WATERS ARE REPORTING COMBINED SEAS AROUND 15 FEET...BUT THESE VALUES
WILL RISE RAPIDLY OVERNIGHT. BUOY 59...250 NM W OF SAN FRANCISCO...
SHOWS SEAS OF NEARLY 30 FEET. EXPECT WAVES IN THE 20 TO 27 FOOT RANGE
ARRIVING ON OUR COAST BY EARLY FRIDAY. WILL UPGRADE THE COASTAL
FLOOD WATCH TO A COASTAL FLOOD WARNING. LARGE WAVES WILL COINCIDE
WITH HIGH ASTRONOMICAL TIDES ON FRIDAY.
STS/SFO/LVK/SJC ++96 MRY +996 DYKEMA
.SFO...TNGT...GALE WARNING...POINT ARENA TO PT PIEDRAS BLANCAS
AND SFO AND MRY BAYS.
TNGT...WIND ADVISORY...ALL ZONES.
TNGT...HIGH SURF ADVY...PT ARENA TO PT PIEDRAS BLANCAS.
FRI...COASTAL FLOOD WARNING...FROM SONOMA THRU MONTEREY CO.CAZ005>010-065-074-075-081400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 525 AM PST THU NOV 7 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE... LOCALLY HEAVY RAINFALL AND STRONG SOUTH WINDS WILL CONTINUE OVER THE REGION. A WIND ADVISORY HAS BEEN ISSUED FOR TODAY FOR THE ENTIRE SAN FRANCISCO BAY...MONTEREY BAY AND CENTRAL COAST AREAS. WINDS OF 20 TO 35 MPH CAN BE EXPECTED IN THESE AREAS WITH LOCAL GUSTS TO 50 MPH... STRONGEST NEAR THE COAST AND IN THE HIGHER TERRAIN. IN ADDITION... BUILDING SEAS OVER THE COASTAL WATERS HAS LED TO THE ISSUANCE OF A HIGH SURF ADVISORY TODAY FOR THE COASTAL AREAS FROM SONOMA TO MONTEREY COUNTIES WITH SURF CONDITIONS IN EXCESS OF 15 FEET EXPECTED TO DEVELOP. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .DAYS TWO THROUGH SEVEN... A SERIES OF POWERFUL PACIFIC STORMS WILL CONTINUE TO BATTER NORTHERN AND CENTRAL CALIFORNIA THROUGH LATE FRIDAY. ON FRIDAY...LOCALLY HEAVY RAINFALL ACCOMPANIED BY PERIODS OF STRONG GUSTY WINDS WILL OCCUR. FURTHERMORE...HIGH SURF CONDITIONS IN EXCESS OF 15 FEET WILL CONTINUE TO ARRIVE ALONG THE NORTHERN AND CENTRAL CALIFORNIA COAST...WITH WAVE HEIGHTS FORECAST TO INCREASE TO 22 TO 27 FEET ON FRIDAY. A COASTAL FLOOD WATCH IS IN EFFECT FOR THE CALIFORNIA COAST FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY FOR FRIDAY. SEE SFOCFWMTR...WHUS46 KMTR. THE CHANCE OF RAIN WILL LINGER INTO SATURDAY...WITH SUNDAY AND MONDAY EXPECTED TO BE DRY. ANOTHER CHANCE OF RAIN IS EXPECTED TUESDAY AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES ON THE WEATHER SITUATION.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323255, 5323254, 5323253, 5323256.